Hail, Pike
- When
- March 14, 7:45 PM CST
- Where
- Pike County, 0.53 mi E of Pittsfield
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 39.600, -90.810
During the late afternoon of March 14, 2025, numerous severe thunderstorms developed across central Missouri and tracked east. After sunset, these thunderstorms began producing tornadoes, some strong, across portions of Missouri and Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
During the late afternoon of March 14, 2025, numerous severe thunderstorms developed across central Missouri and tracked east. After sunset, these thunderstorms began producing tornadoes, some strong, across portions of Missouri and Illinois. In total, 13 tornadoes touched down in the CWA, making it one of the most active outbreaks on record for the St. Louis CWA. Six of these tornadoes occurred at least partially in St. Louis's Illinois counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 14, 5:33 PM CST, 2 hours 12 minutes earlier. Its key messages:
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
633 PM CDT Fri Mar 14 2025
.KEY MESSAGES...
- An outbreak of fast-moving severe thunderstorms, some
significant, will take place this evening across portions of the
area, including damaging winds of 70+ mph and tornadoes,
including potentially strong tornadoes where conditions are most
favorable.
- A Wind Advisory remains in effect through this evening for
winds of 20 to 30 mph gusting 45 to 55 mph at times, outside of
thunderstorms. These winds will also contribute to Critical Fire
Danger in central/northeastern MO and west-central IL through
early evening with Elevated Fire Danger elsewhere.
- Temperatures will cool through Saturday, reaching near average
on Sunday and then rebound to above average early next week.
This warmup will need to monitored for a threat of at least
Elevated Fire Danger.
&&
.SHORT TERM... (Through Late Tonight)
Issued at 326 PM CDT Fri Mar 14 2025
A potent, deepening, and negatively tilted upper-level trough
continues to eject northeastward through the Central Plains toward
the Mid-Mississippi River Valley and the atmosphere is responding...
An early band of high-based isolated to scatted showers and
thunderstorms that developed along the leading edge of a low-level
speed maximum is entering central and northeastern MO this afternoon
but has weakened and is dissipating as it outpaces stronger forcing.
At the same time and contrastingly, widespread Elevated Fire Danger
is being met areawide as temperatures warm into the upper 70s to low-
80s F over dewpoints mixing into the 40s F. Some locations are also
flirting with Red Flag criteria, particularly in a large area of
dewpoints in the mid-30s to low-40s F that is lifting through
central MO and soon northeastern MO and west-central IL. In terms of
fire weather, conditions will improve through 7 pm as deep BL mixing
decreases and moisture returns from the south, but strong south-
southeasterly winds sustained 20 to 30 mph and gusting 45 to 55 mph,
becoming more common this afternoon, will persist through evening.
In this unusual setup, we are also still focused on a severe weather
outbreak that is likely this evening across portions of the CWA.
Along a dryline across eastern KS/northeastern OK, the arrival of
vigorous trough-driven ascent and mid-level cooling has already
driven the initiation of a broken line of thunderstorms. By the time
these thunderstorms reach central and northeastern MO around 5 to 6
pm, the downstream environment is expected to become increasingly
favorable for severe thunderstorms as moisture pools along the
dryline and moisture quickly returns northward from AR, supporting
MLCAPE of 750 to 1500 J/kg. Very strong deep-layer wind shear of 60
to 70 kt with approximately 45 deg orientation with respect to
forcing suggest that storms will be a mixture of supercells and QLCS
segments, but CAMs are increasingly suggestive of a preference for
supercells. These thunderstorms will be capable of all severe
hazards as they track eastward through nearly the entire CWA this
evening, but the tornado threat should not increase significantly
until LCLs lower with increasing moisture. Swaths of damaging winds
in excess of 70 mph are likely, considering the speed of
thunderstorms (60 to 70 mph) and availability of 50 kt flow at the
top of the BL, in evaporatively cooled downbursts and any surging
QLCS segments.
After around 7 pm/sunset as thunderstorms approach the Mississippi
River, the concerns for significant severe thunderstorms only
increase as richer moisture (upper 50s to low-60s F dewpoints)
surges northward toward the I-70 corridor, deep BL mixing weakens,
and the LLJ quickly strengthens. A responding enlargement of low-
level hodographs/increasing streamwise vorticity, lowering LCLs, and
further increase in instability, will all lead to a significant
increase in tornado threat, including strong tornadoes. What is
concerning is the nature of updraft helicity tracks during this
timeframe which are long-lived, intense, and numerous, all
supporting a notion of numerous long-track supercells capable of
tornadoes. The threat of severe thunderstorms will end around 12 am
as thunderstorms exit southwestern IL.
Pfahler
&&
.LONG TERM... (Saturday through Next Friday)
Issued at 326 PM CDT Fri Mar 14 2025
On Saturday, upper-level southwesterly flow in the wake of today's
trough will be traversed by shortwave trough tracking through the
Lower and Mid-Mississippi River Valley during evening into
overnight. Much of the low-level moisture will be scoured out by
this evening's dry line, but 20 to 30 percent of HREF membership
have enough forcing with the shortwave and a reinforcing
afternoon/evening cold front to produce spotty light showers/rain
during the afternoon into overnight, possibly mixing with a few wet
snowflakes overnight. A cooler airmass will be in place on Saturday;
however, high temperatures are still anticipated to warm into the
60s to around 70 F with some downslope warming of low-level
southwesterly flow off the Ozark Plateau. By the same convention,
pockets of Elevated Fire Danger are also possible in southeastern,
east-central MO and southwestern IL during the afternoon. Post-
frontal CAA will cool temperatures further and closer to average on
Sunday, accompanied by dry conditions and decreasing cloud cover
owing to the arrival of an upper-level ridge and its surface
counterpart.
A quick return to above average temperatures is expected Monday and
Tuesday with low-level southwesterly flow becoming established and a
surface anticyclone blocking/delaying moisture return. With
potential for flow to also be downsloped off the Ozark Plateau, at
least Elevated Fire Danger is a concern both days, considering
vegetation will remain dry in the absence of a soaking rainfall
between now and then. Ensemble model joint probabilities of RH and
wind sufficient for Elevated Fire Danger are 40 to 70 percent both
days across much of the area, and highest in the lee of the Ozark
Plateau. It is entirely possibly that given the pattern, these
probabilities are underdone with a propensity for temperatures to
over-perform/RH to under-perform in these patterns.
Global model guidance is in general consensus on another upper-level
trough traversing the Central Plains and Mid-Mississippi River
Valley around Wednesday, providing the next opportunity for
precipitation across the region. Around 70 to 80 percent of ensemble
model membership have measurable rainfall falling at some point in
the Wednesday into Wednesday night time period, but moisture return
looks limit at this point which lowers confidence in severe
thunderstorms at this point. With a more southerly track of this
system and a colder airmass available, there is 30 to 50 percent of
membership that has any rain mixing with or changing to light snow
with a potential deformation band skirting northeastern MO and west-
central IL. With the highest probabilities to the north, sensitivity
to the structure/track of the trough, and preceding very warm
conditions; confidence is low that there will be any impacts. What
can be said with the greatest confidence is that another shot of
cool air will advect into the region by Thursday, providing another
brief period (~1 day) of temperatures near or even below average.
Pfahler
&&
.AVIATION... (For the 00z TAFs through 00z Saturday Evening)
Issued at 633 PM CDT Fri Mar 14 2025
Strong south-southeasterly winds sustained 20 to 30 kt, gusting 40
to 50 kt, will persist ahead of an intensifying, very fast-moving
line of thunderstorms entering central MO that will traverse the
remainder of the area as they move eastward/northeastward. The main
threat of these thunderstorms will be strong winds of 45+ kt and
visibility reductions; however, large hail and tornadoes are also
possible with the strongest thunderstorms. Currently, indications
are that the strongest thunderstorms will be near the I-70 corridor
and to the south.
Behind these thunderstorms, dry and VFR flight conditions will
return with winds veering toward the southwest following passage of
a dry line, but they are not expected to be as strong with gusts
decreasing to 25 to 35 kt. These gusty southwesterly winds will
persist into Saturday. There is a 20 to 40 percent chance of light
showers by the afternoon along with stratocumulus reaching KUIN, but
confidence is low in a deviation from VFR flight conditions. A cold
front will also pass through the area during the afternoon and
evening on Saturday, veering winds further to the west while they
also decrease.
Pfahler
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 1 AM CDT Saturday for Audrain MO-Boone MO-
Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
MO-Ralls MO-Reynolds MO-Saint Charles MO-Saint Francois MO-
Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
Shelby MO-Warren MO-Washington MO.
IL...Wind Advisory until 1 AM CDT Saturday for Adams IL-Bond IL-Brown
IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
Pike IL-Randolph IL-Saint Clair IL-Washington IL.
&&
WFO LSXHazardous Weather Outlook National Weather Service St Louis MO 330 PM CDT Fri Mar 14 2025 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-152030- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 330 PM CDT Fri Mar 14 2025 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. An outbreak of fast-moving severe thunderstorms, some significant, will take place this evening across portions of the area, including damaging winds of over 70 mph and tornadoes, including potentially strong tornadoes where conditions are most favorable. A Red Flag Warning for Critical Fire Danger is in effect for central and northeastern Missouri as well as west-central Illinois through early evening with Elevated Fire Danger elsewhere. A Wind Advisory remains in effect through this evening for winds of 20 to 30 mph gusting 45 to 55 mph at times, outside of thunderstorms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a slight chance of thunderstorms on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Pfahler
Preliminary Local Storm Report
National Weather Service St Louis MO
759 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM Tstm Wnd Gst 4 SSE Palmyra 39.74N 91.48W
03/14/2025 E70 MPH Marion MO 911 Call Center
EMS relayed report to 911 Center. Dime size
hail fell at the location.
&&
MaplesPreliminary Local Storm Report
National Weather Service St Louis MO
825 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM Non-Tstm Wnd Dmg 1 ESE Jerseyville 39.12N 90.31W
03/14/2025 Jersey IL Public
Farm out bldg blown over.
&&
PWPreliminary Local Storm Report
National Weather Service St Louis MO
826 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM Non-Tstm Wnd Dmg East Carondelet 38.54N 90.23W
03/14/2025 St. Clair IL Emergency Mngr
Vacant building at 6th and missouri ave
collapsed due to strong winds.
&&
MaplesPreliminary Local Storm Report
National Weather Service St Louis MO
835 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM Hail 3 NE Rosati 38.06N 91.49W
03/14/2025 M1.00 Inch Crawford MO Public
&&
MaplesPreliminary Local Storm Report
National Weather Service St Louis MO
836 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM Hail 1 W Cuba 38.07N 91.41W
03/14/2025 M1.00 Inch Crawford MO Public
&&
MaplesPreliminary Local Storm Report
National Weather Service St Louis MO
837 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM Hail 1 N Steelville 37.98N 91.36W
03/14/2025 M1.25 Inch Crawford MO Public
&&
MaplesThe St Louis radar (KLSX), 101 km away, was scanning. The volume nearest the first event began at 01:43 UTC.
38 hail, 22 thunderstorm wind, 9 tornado. Local standard time, as filed.
Thunderstorm winds overturned a semi-truck on the Illinois side of the Jefferson Barracks Bridge.
Thunderstorm winds downed trees in the area.
The tornado exited St. Charles County and passed into Alton in Madison County, IL at approximately 7:49 PM. In Alton, the tornado caused tree damage and minor damage to homes and farm outbuildings. It then dissipated at about 7:53 PM. In Madison County the tornado had a path length of 2.46 miles and a maximum path width of 430 yards. It was rated an EF1.
At approximately 9:52 PM a tornado began southwest of Valmeyer, IL in Monroe County and continued northeast where it impacted the towns of Valmeyer and Waterloo. The worst damage was to residences and small businesses within these municipalities. From Waterloo the tornado moved into a rural area where it produced minor tree damage along the Monroe/St. Clair County border. In Monroe County the tornado was rated EF-1 with a path length of 12.3 miles and maximum path width of 275 yards.
Thunderstorm winds felled a tree in Cahokia Heights. This tree fell on a house on Melvin Drive, injuring a 9 year old girl.
Thunderstorm winds snapped numerous branches from trees of various sizes.
Thunderstorm winds knocked down a large tree near a residence. It is unclear whether this tree was snapped or uprooted.
Thunderstorm winds caused damage to trees and sheds.
The Columbia police department reported hail between quarter and golf ball sized.
Thunderstorm winds caused damage to trees and outbuildings.
The tornado then moved into rural St. Clair County where it caused minor tree damage northwest of Floraville. It was here where the tornado dissipated at approximately 10:15 PM. In St. Clair County the tornado was rated EF-0 with a path length of 2.37 miles and a maximum path width of 25 yards.
Thunderstorm winds snapped a large tree which fell onto a house and its deck.
Wind driven hail caused extensive damage to west facing homes and buildings.
At approximately 10:28 PM a tornado began in the northeastern outskirts of O'Fallon, IL where it caused damage to multiple mobile homes, single family homes, outbuildings, and trees along its track northeast. The tornado then passed into southern Madison County. In Madison County the tornado was rated EF-1 with a path length of 6.75 miles and a maximum path width of 770 yards. In St. Clair County the tornado was rated EF-1 with a path length of 5.9 miles and a maximum path width of 450 yards.
Thunderstorm winds caused a home to collapse with two elderly residents inside.
At approximately 10:30 PM, a tornado began near Scheve Park in Mascoutah. In Mascoutah the tornado caused roof damage to multiple residences as well as the local high school. Power poles and outbuildings were damaged as well. The most intense damage in town occurred near the intersection of Beechcraft Blvd and Fuesser Rd. The tornado continued northeast where it damaged a grain elevator and more farm outbuildings. The most significant damage in the county occurred near the Madison/Clinton County border where farm outbuildings were completely destroyed and residences sustained heavy roof and window damage. The tornado then crossed into Clinton County. In St. Clair County the tornado was rated EF-1 with a path length of 7.88 miles and a maximum path width of 700 yards.
The tornado crossed into Madison County where it lifted the roof off of a farm outbuilding near the intersection of Rose Road and Cedar Road. It dissipated shortly after at approximately 10:33 PM. In Madison County the tornado was rated EF-0 with a path length of 0.91 miles and a maximum path width of 25 yards.
Thunderstorm wind driven hail destroyed the siding and windows on numerous homes spanning entire neighborhoods in O'Fallon.
The tornado caused significant roof damage to a home immediately after crossing into Clinton County. It continued to track northeast, causing additional damage to residences and outbuildings before entering the east side of Trenton. Here, the bulk of tornado damage consisted of minor roof damage, although one business did sustain significant damage to its siding and air conditioning units. The tornado dissipated in Trenton at approximately 10:39 PM. In Madison County the tornado was rated EF-2 with a path length of 3.13 miles and a maximum path width of 150 yards.
Thunderstorm winds destroyed a mobile home.
The St. Clair County emergency manager reported that thunderstorm winds downed power lines in more than 20 places spanning O'Fallon, Mascoutah, and Lebanon.
Thunderstorm winds damaged barns, silos, and outbuildings.
Thunderstorm winds damaged trees and outbuildings.
Thunderstorm winds damaged a shed and fence in Aviston.
The St. Clair County emergency manager reported an overturned mobile home with residents trapped inside.
Thunderstorm winds uprooted a 4 foot diameter pine tree.
Thunderstorm winds downed a large tree which then blocked Wolf Road near Westview Road.
Thunderstorm winds knocked a tree on a home, trapping two residents in the house.
At approximately 11:11 PM a tornado began just southwest of Hagarstown, IL in Fayette County and continued northeastward for 13.4 miles through Vandalia, IL before dissipating southwest of Sefton, IL in Fayette County around 11:23 PM. The worst damage occurred northeast of Vandalia, where several trees were uprooted. This tornado was assigned a rating of EF-1 with a maximum wind speed of 90 mph.
Thunderstorm winds broke a light pole at ground level outside of Irvington Grade School.
Thunderstorm winds downed power lines which caused a minor fire.
The Centralia emergency manager reported multiple power lines downed due to thunderstorm winds.
In Randolph County, most tornado damage occurred to trees. A few outbuildings did sustain significant damage to their roofs along the track. The tornado dissipated near Leanderville at approximately 11:55 PM. In Randolph County the tornado was rated EF-1 with a path length of 6.63 miles and a maximum path width of 175 yards. This is a continuation of a tornado that caused EF-1 damage in Bollinger County, MO and EF-2 damage in Perry County, MO.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2025Every state in 2025This day in weather historyThe tornado archive for Illinois, 2025Warnings in Illinois, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1275424, 1275425, 1275426, 1241514, 1241516, 1241462, 1241475, 1241519, 1241523, 1275435, 1241538, 1275436, 1275437, 1275427, 1275428, 1275439, 1275440, 1275442, 1241539, 1275413, 1275443, 1275430, 1275444, 1275448, 1275431, 1275445, 1241540, 1275432, 1275433, 1275447, 1241486, 1275434, 1241541, 1275414, 1275415, 1275416, 1275417, 1241477, 1241554, 1275420, and more.